4 ms·
This has been covered on HN a few times, and I should point out that the sample size on this is in the low tens, so don't get too excited. But every time I see
by daeken 13y ago
This has been covered on HN a few times, and I should point out that the sample size on this is in the low tens, so don't get too excited.
But every time I see it, I remember a really odd side effect that I had while on a mood stabilizer (not sure which -- could well have been valproic acid, the same drug referenced in the article). A few days into taking the drug, I found that music that I knew well sounded different; specifically, it sounded like it was being played back too fast, as if you were playing 44.1khz audio at 48khz. I initially figured I screwed something up on my machine, but tested myself with various other songs on other devices, and every one of them was too sharp.
This continued for several days and was the primary reason I ended up switching to a different medication; I don't have absolute pitch but I have very finely tuned relative pitch and that's not something I would be happy about giving up. Discontinuing the meds fixed it within a day, but I've always wondered exactly why that happened. Very odd.
- baddox 13y agoFascinating. Did it seem like a fixed pitch increase on everything, or did it actually mess with your relative pitch? Did you play around with a musical instrument during this?
- daeken 13y agoIntervals seemed to remain the same, but it was like the root was shifted up, IIRC. I really wish I had studied it more when it was going on (not sure I did anything but listen), but I was a bit too freaked out, honestly.
- baddox 13y agoIt makes me wonder how much one could shift all my music up without me noticing. I feel like I would be able to tell something was fishy once it got more than a whole step higher.
- jrockway 13y agoThis happens to me in the morning sometimes; songs seem to be in the wrong key for a bit after I first wake up.
- ewoodrich 13y agoI've had a similar experience after a minor head injury, and thought I was losing my relative pitch (and since I sing, this was somewhat worrying). After some experimentation, I realized that I was hearing a slightly different pitch in each ear [1], and this had the effect of producing on oddly atonal perception of music (almost like a record playing at the wrong/inconsistent speed). It cleared up in a few days, but was very disconcerting while it was happening (especially as I was in the middle of composing a piece of music). [1] http://en.wikipedia.org/wiki/Diplacusis http://en.wikipedia.org/wiki/Diplacusis
- ismarc 13y agoI was on a medication that did something similar (I believe it may have been depakote or gabapentin). Thing is, I have absurdly good relative pitch, and combined with an 'internalized' sound of 60Hz (I've worked around a large number of generators and high voltage equipment over the years), I have the same net effect as perfect pitch (60Hz is roughly a quarter step above B-flat, a quarter step below B). What bugged me was the intervals were off. It's hard to describe, but, for those not familiar with how the notes are laid out, 60Hz is quarter step below B, 120 is quarter step below B, 240 is quarter step below B, and so on. However, as you get higher, the frequency difference gets larger (B is actually 61.75ish Hz and B flat is 58.25ish Hz, next higher is 123.5ish Hz and 116.5ish Hz, and so on). Things were translated ~1/4 octave higher, which completely threw everything off because the 60Hz sound no longer fell evenly between two notes or even directly on a note, it was an 1/8th step away. This meant that as the notes got further away from 60Hz (higher or lower), the distance to the note got larger. So while everything was still evenly in tune, my guidepost began to really suck. Long story short: I have no idea why it did what it did, but it was freaky. However, it was probably the most amenable side-effect I had from the medication.
- enf 13y agoDid tempos sound faster too, or did just the pitches change?